|Bad Cholesterol and SUSTIVA
Jan 18, 2008
Hi Dr. Frascino, I absolutely love your work and of your peers on this site and others that are taking the bold step of educating the world on HIV/AIDS. I am not sure if you feel the same way but it irks me to hear persons refer to having an "AIDS test" when in fact they are testing for HIV. It is sad to see how many persons use the terms interchangeably. That's why I do have to commend you and your peers for your work. My question however is more of a personal one.
I was diagnosed with HIV on 26 January 2006, began medication (Sustiva + Truvada) on 26 April 2006 even though my CD4 cells were in the 400. I made that decision because I wanted to remove the possibility of any unnecessary cell damages. I want to ask you though if you are familiar with the side effect of ATRIPLA (Sustiva + Truvada) elevating one's bad Cholesterol. A friend of mine who is a doctor told me that for some reason, the Sustiva medication tends to elevate the bad cholesterol in persons who use it. I have also asked my HIV doctor and he has confirmed the reports to be true. Just wanted I guess, a third opinion before beginning any Cholesterol reducing drug. Since I have been taking Atripla (Sustiva + Truvada), I must say that I have seen a marked improvement in my numbers; my CD 4 cells are now 1010 and I went undetectable and have remained so since July 2006.
Again, thanks for everything and just know that you are in many of our thoughts. Like you, we are sure HIV/AIDS will not get the better of us; WE WILL SURVIVE.
Response from Dr. Frascino
All medications have side effects and toxicities. (Even the makers of Viagra warn that if you have an erection on Viagra that lasts longer than four hours, you should contact your doctor yeah, right.) Well, HIV drugs are no exception to the side-effects/toxicities rule. As with any medication, we must weigh the potential benefits of taking a drug against the potential toxicities and long- and short-term side effects.
The Sustiva portion of your Atripla has been associated with dyslipidemia, including elevated cholesterol (which would include increases in LDL, a.k.a. "bad cholesterol"). This phenomenon is also seen with protease inhibitors; often more commonly than with Sustiva, a non-nucleoside reverse transcriptase inhibitor. Should you begin cholesterol-reducing medication? Not necessarily. Not everyone who takes Sustiva or protease inhibitors has a significant increase in their cholesterol levels. So if your cholesterol levels aren't elevated, there would be no point in taking additional medication. And as noted above, all medications, including cholesterol-lowering drugs, have their own side-effect/toxicity profile. I should also point out that if your cholesterol does start to go up, the first intervention would be diet and exercise, rather than additional medication.
Regarding your decision to begin HIV medications "early," no one really knows the ideal best time to begin treatment. This is because anti-HIV drugs are all relatively new some very, very new and consequently we don't know their complete side-effect/toxicity profiles. This is especially true for long-term side effects/toxicities. For instance, when Zerit (D4T) was introduced, we had no idea it would be associated with lipoatrophy down the road. The current trend in treatment guidelines worldwide is to begin treatment somewhat earlier. Most guidelines have moved the recommended start point from CD4 counts in the 200-250 range to CD4 counts in the 350 range. This change in the guidelines was prompted by improvements in HIV medications (less toxic, more convenient dosing, fewer drug interactions, less chance for the development of resistance, etc.). Eventually, if and when we have very safe and effective anti-HIV medications, the treatment guidelines may well recommend starting treatment as soon as someone is diagnosed, as is the case with most infections. For instance, if you have a bacterial pneumonia or case of syphilis, you would begin treatment as soon as you received your diagnosis. Eventually it will be that way with HIV as well.
Finally, the HIV versus AIDS conundrum. The term AIDS was coined before we identified the causative agent HIV. AIDS stands for Acquired Immunodeficiency Syndrome. A "syndrome" is, by definition, a collection of symptoms. Since HIV disease comprises a wide spectrum of illnesses, including opportunistic infections and malignancies, it was difficult in the early days of the epidemic to quantify cases. Consequently the CDC and other agencies developed the AIDS-case definition by collecting the most common severe symptoms, conditions and abnormal laboratory tests. For instance, the laboratory abnormality of having an absolute CD4 count of 200 or less is the cutoff for a diagnosis of AIDS. In retrospect this doesn't really make much sense as far as how sick someone is or is going to get. Certainly someone with 205 CD4 cells could be much sicker than someone with 198 CD4 cells, even though the former would not have an AIDS diagnosis according to the case definition. Had we known the causative agent of AIDS was the virus HIV from the beginning of the epidemic, we would never have developed an AIDS-case definition based on symptoms and opportunistic infections. The better classification would be HIV-positive or HIV-negative. As with many other illnesses, there is a range of severity of HIV disease from asymptomatic to severely symptomatic. So I'm not really hung up on "HIV" versus "AIDS." To me, "AIDS" is merely a case definition and no longer is associated with dire predictions related to morbidity and mortality. Remember, a person's AIDS diagnosis remains even if his or her CD4 count dips below 200 only transiently and subsequently recovers dramatically with medical intervention. Many folks with this type of clinical course may be much healthier than someone who never dipped below 200 CD4 cells, but has had significant HIV-associated illnesses along the way. One final point I'll mention about terminology. The term "full blown AIDS" makes no sense, because AIDS is defined by specific parameters and therefore there is no such thing as "partially blown AIDS." Like HIV, with AIDS you either have it or you don't.
RE: Feel YukkY!
- How Many Times Should You Get A Hepatitis B Vaccine?
- Is Coughing Up Blood A Sign Of Hiv Aids?
- Will Chlamydia Show Up Within 3 Weeks Unprotected Sex?
- What If You Took Medicine For Chlamydia And I Still Have Symptoms What Does That Mean?
- What Does The Discharge From Chlamydia Look Like For Men?
- What Does Gonorrhea Discharge Look Like?
This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.
Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.